Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 78, NWS Midland/Odessa, TX

April 14, 2012Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2012, 11:13 PM CDT for Borden County, Dawson County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 11:13 PM CDT (04:13 UTC)
Expired
Apr 15, 2012, 12:15 AM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Dawson County, TX

The radar

The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS54 KMAF 150413
SVRMAF
TXC033-115-150515-
/O.NEW.KMAF.SV.W.0078.120415T0413Z-120415T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWSON COUNTY IN WEST TEXAS...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1215 AM CDT

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF MESQUITE
  TO MIDWAY...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF TAHOKA
  TO 6 MILES SOUTHEAST OF LAMESA...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  MESQUITE...
  MESQUITE...
  GAIL...
  LAKE J.B. THOMAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&

LAT...LON 3255 10120 3255 10199 3295 10198 3297 10188
      3296 10119
TIME...MOT...LOC 0413Z 256DEG 32KT 3297 10168 3270 10178

$$
2 follow-up statements
548 
WWUS54 KMAF 150424
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CDT SAT APR 14 2012

TXC033-115-150515-
/O.CON.KMAF.SV.W.0078.000000T0000Z-120415T0515Z/
DAWSON TX-BORDEN TX-
1124 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR BORDEN AND EASTERN DAWSON COUNTIES...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MESQUITE TO
MIDWAY...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF TAHOKA
TO 13 MILES EAST OF LAMESA...MOVING EAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...GAIL AND
LAKE J.B. THOMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&

LAT...LON 3255 10120 3255 10199 3295 10198 3297 10188
      3296 10119
TIME...MOT...LOC 0424Z 256DEG 32KT 3299 10157 3272 10167

$$
861 
WWUS54 KMAF 150507
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT SUN APR 15 2012

TXC033-115-150515-
/O.CON.KMAF.SV.W.0078.000000T0000Z-120415T0515Z/
DAWSON TX-BORDEN TX-
1207 AM CDT SUN APR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR BORDEN AND EASTERN DAWSON COUNTIES...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES NORTHEAST OF GAIL...MOVING EAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTHEASTERN BORDEN COUNTY...MOTORISTS ON FARM TO MARKET ROAD 2350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&

LAT...LON 3256 10139 3255 10199 3283 10197 3296 10176
      3296 10119
TIME...MOT...LOC 0505Z 256DEG 30KT 3289 10130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:43 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 14, 10:43 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1043 PM CDT SAT APR 14 2012

.UPDATE...
NPW HEADLINES HAVE MOSTLY EXPIRED.

&&

.DISCUSSION...
HAVE ISSUED UPDATE TO REMOVE NPW HEADLINE FOR BLOWING DUST AND
WIND ADVISORY EXCEPT DAVIS MTNS AND HIGH WIND WARNIG FOR GDP
MTNS. ALSO HAVE UPDATED TO INCLUDE SEVERE TSTM WATCH UNTIL 11Z
FOR PB GENERALLY FROM I-20 NORTH. A LINE OF STORMS IS EXPECTED
WITH WIND AND HAIL PRIMARY CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              48  74  43  76  /  20   0   0   0
CARLSBAD NM                45  74  39  76  /   0   0   0   0
DRYDEN TX                  55  82  50  83  /  20   0   0   0
FORT STOCKTON TX           47  76  45  79  /  10   0   0   0
GUADALUPE PASS TX          40  64  43  70  /   0   0   0   0
HOBBS NM                   41  70  42  76  /  10   0   0   0
MARFA TX                   37  69  29  69  /  10   0   0   0
MIDLAND INTL AIRPORT TX    47  73  44  78  /  20   0   0   0
ODESSA TX                  49  73  45  78  /  20   0   0   0
WINK TX                    45  75  43  82  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

     WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA.

&&
Hazardous weather outlook, Apr 14, 6:44 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT SAT APR 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
644 PM CDT SAT APR 14 2012 /544 PM MDT SAT APR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND
STOCKTON PLATEAU. THUNDERSTORM DEVELOPMENT IS MOST LIKELY DURING
THE LATE EVENING HOURS. THE MAIN CONCERNS WILL BE THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS.

DRY AND WINDY CONDITIONS ARE LIKELY OVER MUCH OF THE REGION TODAY.
A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS REMAINS IN
EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME AREAS
OF BLOWING DUST WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST
NEW MEXICO...THE GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54
CORRIDOR.

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS AROUND 75 TO 80 MPH ARE
EXPECTED IN THE GUADALUPE MOUNTAINS STARTING CONTINUING THROUGH
EARLY SUNDAY MORNING. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE GUADALUPE MOUNTAINS. ALSO LOCAL GUSTS TO 60 MPH WILL BE POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND VAN HORN. BLOWING DUST REDUCING
VISIBILITY TO AROUND ONE HALF IS EXPECTED TOO.

VERY WINDY CONDITIONS ARE EXPECTED ACROSS PARTS OF SOUTHEAST NEW
MEXICO... THE NORTHWEST AND WESTERN PERMIAN BASIN...THE UPPER
TRANS PECOS AND DAVIS MOUNTAINS TODAY. SOUTHWEST WINDS OF 25 TO 40
MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN
EFFECT UNTIL 10 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO SOUTHEAST NEW
MEXICO...THE GUADALUPE MOUNTAINS...PORTIONS OF THE UPPER TRANS
PECOS AND THE DAVIS MOUNTAINS ON SUNDAY. A FIRE WEATHER WATCH
REMAINS IN FOR THESE AREAS.

LIGHT WINDS AND DRY AIR MAY ALLOW LOW TEMPERATURES TO APPROACH
FREEZING ACROSS THE MARFA PLATEAU SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND
EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND STOCKTON PLATEAU SHOULD REMAIN ALERT TO THE POTENTIAL
FOR DEVELOPING STORMS LATE THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 14, 10:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 PM CDT SAT APR 14 2012

TXZ045-046-050-150345-
DAWSON-GAINES-ANDREWS-
1015 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EASTERN GAINES...NORTH CENTRAL ANDREWS AND NORTHWESTERN
DAWSON COUNTIES UNTIL 1045 PM CDT...

A LINE OF INTENSIFYING THUNDERSTORMS WERE LOCATED FROM NORTHEASTERN
GAINES COUNTY EXTENDING INTO ANDREWS COUNTY MOVING NORTHEAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 14, 11:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 PM CDT SAT APR 14 2012

TXZ045-046-150430-
DAWSON-GAINES-
1107 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL
1130 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
FRIENDSHIP AT 1106 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:16 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines59 min
Apr 15, 12:24 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Scurry51 min
Apr 15, 12:32 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland58 min
Apr 15, 1:00 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton60 min
Apr 15, 1:18 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard57 min
Apr 15, 1:40 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Reagan, Upton65 min
Apr 15, 1:59 AM CDTSevere Thunderstorm WarningMAFMitchell61 min
Apr 15, 5:16 AM CDTRed Flag WarningMAFAndrews, Crane, Ector, Gaines, Loving, Midland and 4 more14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.